Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heart disease - meds or HIV
Mar 1, 2006

I recent had a stress test which came back as vaguely positive. My cadiologist recommended a cardio catherization. That test showed that my arteries were clear but an EF test showed my heart was only pumping blood at 45% which was diagnosed as mildly diminished. Do you think its the HIV meds or the fact that I've been HIV+ for at least 17 years that is causing this problem?

Response from Dr. Henry

Difficult to answer the question even in the best circumstances with all data available. Cardiomyopathy or decreased left ventricular function occurs fairly commonly in the general population. HIV can cause a muscle disorder in a small (exact #/% unclear) of patients and certain HIV drugs (such as AZT) can cause mitochondrial problems in muscles also in a small % of patients. Often the best that can be done from the HIV perspective is to maintain optimal control of HIV replication when avoid use of D4T or AZT in the antiretroviral regimen if that is possible. Treating hypertension, elevated lipids, exercise, diet, and stopping smoking can also be helpful in some patients. KH



Previous
Chronic Sinusitis
Next
Alcohol Question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement